Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, May 6, 2023

May 6, 2023 · NWS OUN · 12 events in 4 counties and zones

A low-amplitude shortwave trough, embedded within broad southwesterly flow aloft, moved across the Southern Plains. Strong instability and sufficient wind shear lead to numerous severe thunderstorms across southwest Oklahoma.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A low-amplitude shortwave trough, embedded within broad southwesterly flow aloft, moved across the Southern Plains. Strong instability and sufficient wind shear lead to numerous severe thunderstorms across southwest Oklahoma. Large hail and damaging wind occurred. Strong non-thunderstorm winds were also observed across southwest into south-central Oklahoma due to the development of a wake low behind thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 6, 5:18 PM CST, 55 minutes earlier.

Area forecast discussion, May 6, 5:18 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
618 PM CDT Sat May 6 2023

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 208 PM CDT Sat May 6 2023

Storms are expected to develop near the dryline in or just south of
our north TX counties late this aftn. These storms are then expected
to spread E/NE across portions of southern and maybe central OK this
evening. Instability of 4000+ J/kg SBCAPE has already developed just
east of the dryline early this aftn. Even though wind shear is
expected to be weak due to lack of synoptic scale support, the
strong instability will be sufficient enough for severe storms with
very large hail and damaging winds the primary concern. The
potential for severe storms is expected to diminish late this
evening/overnight.

Otherwise, temperatures will be warm tonight with lows in the upper
50s and 60s across the area.

The dryline is expected to set up a little further west Sunday
compared to today with the moist, unstable airmass continuing to the
east of the dryline. Storm development near the dryline will be
possible again late Sunday afternoon/evening. Sunday will be another
strong instability, weak wind shear day with the continued lack of
strong synoptic-scale feature/support. With this in mind, severe
storms will be possible once again with very large hail and damaging
winds possible.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 208 PM CDT Sat May 6 2023

Models continue to show WSW to SW flow across the region through
much of next week with the moist, unstable airmass likely staying
over the area which will lead to at least a low chance for
thunderstorms across at least parts of the area throughout the week.
With the moist, unstable airmass in place, in general, severe storms
seem to remain possible in at least parts of the area about everyday
next week although the left over effects from the day before could
impact the severe potential.

During the early part of the week, models still show very little in
synoptic scale support but there could be subtle perturbations in
the flow that models can not resolve but would aid in storm
development and maybe increase shear. Otherwise, strong
instability, low shear will likely be the driving scenario for
severe storms during the early part of the week. Towards the
middle to end of the week, models show upper trough/closed low
moving closer to the Plains which could provide a bit more
support/wind shear to the region. This could also bring the
possibility for more widespread storm activity. Models continue to
differ from run to run with this upper trough/closed low
especially with respect to timing/path so will have to see how
things settle out towards the later half of next week.

The hot temperatures (highs mid 80s to 90s) are expected to continue
through Tuesday, especially for those areas that find themselves
west of the dryline but temperatures are expected to cool just a bit
(highs upper 70s and 80s) Wednesday continuing through the end of
the week due to more rain/cloud cover.

So in summary, active weather will likely continue through at least
the end of next week with storms possible everyday and the
possibility of having those storms become severe in at least parts
of the fa. There are still questions of when/where the severe storms
would occur on a specific day which could be influenced by what
occurs the day before and/or any subtle features in the flow that
synoptic models have a hard time resolving. So stay weather aware
this weekend and throughout next week!

&&

.AVIATION...
(00Z TAFS)
Issued at 613 PM CDT Sat May 6 2023

Ongoing thunderstorms across western north Texas will move
eastward and impact SPS between 00Z and 03Z. LAW may also see
impacts as well during this timeframe, although the storms may
stay to the south and east. Guidance shows a surge of southerly
winds across our area this evening associated with a wake high as
convection dies, with winds settling down to uniform southerlies
thereafter. Ceilings may drop briefly to MVFR across central and
southeast Oklahoma tomorrow around daybreak, but otherwise VFR
conditions will prevail.

Meister

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  88  64  89 /  30  10  20  10
Hobart OK         62  93  60  91 /  20  20  10   0
Wichita Falls TX  65  91  65  94 /  60  30  30  10
Gage OK           58  94  57  88 /   0   0   0   0
Ponca City OK     65  89  63  90 /  10  10  20  10
Durant OK         67  83  67  88 /  60  30  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....25
AVIATION...04
Hazardous weather outlook, May 6, 11:40 AM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1240 PM CDT Sat May 6 2023

OKZ004>048-050>052-TXZ083>090-071745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1240 PM CDT Sat May 6 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across north
central Texas and south central Oklahoma late this afternoon and
this evening. The enhanced risk is generally south of a line from
Seymour to Electra Texas, to Duncan, Ardmore and Durant Oklahoma.
Farther north and west, there is a slight risk of severe storms
southeast of a line from Crowell to Chillicothe Texas, to
Frederick, Chickasha, Norman, and Seminole Oklahoma. The risk of
severe weather will generally be between 5 PM and midnight.

Scattered thunderstorms are expected to develop across western
sections of north Texas or southwest Oklahoma late this afternoon
and move northeast cross south central and southeastern Oklahoma.
The atmosphere will be very unstable and capable of producing hail
to the size of baseballs and wind gusts of 60 to 80 mph. The risk
of tornadoes is low, but an isolated tornado can not be ruled out
this evening.

.Fire Weather...
Elevated fire weather conditions will develop across northern and
western Oklahoma this afternoon due to very low afternoon
humidity.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is a risk of severe thunderstorms late Sunday afternoon and
evening generally east of aline from Cherokee to Clinton to
Hollis Oklahoma, and includes almost all of western north Texas.
Emergency managers and spotter groups should continue to stay
updated with the latest forecasts for Sunday.

Thunderstorms will be possible each day through Friday with at
least some potential of severe weather each day.

.Fire Weather...
Near critical fire weather conditions are expected on Sunday
afternoon across northwest Oklahoma due to very low afternoon
humidity and gusty winds.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 6, 5:49 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Norman OK
649 PM CDT Sat May 6 2023

TXZ086-090-070045-
Clay TX-Wichita TX-
649 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of northwestern Clay
and southeastern Wichita Counties through 745 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Holliday, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita Falls, Dean, Sheppard AFB, and Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3384 9841 3384 9870 3402 9856 3401 9824
TIME...MOT...LOC 2349Z 212DEG 13KT 3378 9858

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03
Special weather statement, May 6, 5:57 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Norman OK
657 PM CDT Sat May 6 2023

OKZ036-037-TXZ085-070030-
Tillman OK-Jackson OK-Wilbarger TX-
657 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of southeastern
Jackson, southwestern Tillman and central Wilbarger Counties through
730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Oklaunion, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Davidson, Oklaunion, and Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3446 9921 3424 9880 3418 9891 3421 9895
      3415 9895 3401 9919 3412 9936
TIME...MOT...LOC 2357Z 219DEG 28KT 3413 9922

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker
Local storm report, May 6, 6:02 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     5 SSW ARCHER CITY       33.52N 98.65W
05/06/2023                   ARCHER             TX   STORM CHASER

            SOCIAL MEDIA VIDEO OF POWER FLASHES
            ALONGSIDE THE ROAD.

&&
Special weather statement, May 6, 6:02 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Norman OK
702 PM CDT Sat May 6 2023

TXZ088-089-070030-
Archer TX-Baylor TX-
702 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of southwestern Archer
and southeastern Baylor Counties through 730 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Megargel, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Archer City, Megargel, and Westover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 9902 3355 9902 3359 9859 3340 9860
TIME...MOT...LOC 0002Z 271DEG 23KT 3347 9894

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03
Special weather statement, May 6, 6:06 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Norman OK
706 PM CDT Sat May 6 2023

TXZ086-089-090-070030-
Clay TX-Wichita TX-Archer TX-
706 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of west central Clay,
northeastern Archer and southeastern Wichita Counties through 730 PM
CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Lake Arrowhead, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Wichita Falls, Henrietta, Jolly, Lake Arrowhead, and
Lakeside City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3368 9852 3385 9855 3395 9812 3369 9808
TIME...MOT...LOC 0006Z 261DEG 23KT 3378 9845

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03
Special weather statement, May 6, 6:09 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Norman OK
709 PM CDT Sat May 6 2023

TXZ087-070045-
Knox TX-
709 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of central Knox County
through 745 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Knox City, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Munday, Knox City, Benjamin, Gilliland, Vera, and Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3341 9991 3380 9974 3366 9947 3355 9947
      3340 9963 3340 9988
TIME...MOT...LOC 0009Z 208DEG 36KT 3344 9977

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03

The radar

The Altus AFB radar (KFDR), 17 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Tillman

When
May 6, 6:13 PM CST
Where
Tillman County, Davidson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.240, -99.080

Hail, Tillman

When
May 6, 6:19 PM CST
Where
Tillman County, 2.15 mi SSW of Frederick
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.360, -99.030

Hail, Tillman

When
May 6, 6:21 PM CST
Where
Tillman County, 0.84 mi SSE of Frederick
Measured
1 in hail
Reported by
Public
Coordinates
34.378, -99.017

MPing report.

Hail, Tillman

When
May 6, 6:30 PM CST
Where
Tillman County, 2.07 mi N of Hollister
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
34.370, -98.870

Hail, Tillman

When
May 6, 6:34 PM CST
Where
Tillman County, 6.69 mi N of Hollister
Measured
1 in hail
Reported by
Public
Coordinates
34.436, -98.888

MPing report.

Hail, Tillman

When
May 6, 6:38 PM CST
Where
Tillman County, 6.27 mi SE of Manitou
Measured
1 in hail
Reported by
Public
Coordinates
34.440, -98.910

Hail, Tillman

When
May 6, 6:39 PM CST
Where
Tillman County, 4.66 mi NE of Hollister
Measured
0.75 in hail
Reported by
Public
Coordinates
34.392, -98.817

MPing report.

Thunderstorm Wind, Comanche

When
May 6, 7:10 PM CST
Where
Comanche County, 4.18 mi S of Lawton
Measured
72 kt (83 mph) measured gust
Reported by
Storm Chaser
Coordinates
34.550, -98.400

A television storm chaser measured an 81 mph wind gust south of Lawton. Report location is estimated.

Hail, Comanche

When
May 6, 7:23 PM CST
Where
Comanche County, 3.98 mi W of Lawton
Measured
1 in hail
Reported by
Public
Coordinates
34.610, -98.460

Hail, Comanche

When
May 6, 7:50 PM CST
Where
Comanche County, 0.87 mi NE of Elgin
Measured
0.75 in hail
Reported by
Public
Coordinates
34.787, -98.277

MPing report.

High Wind, Cotton

When
May 6, 9:10 PM CST
Where
Cotton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Walters (WAL2) mesonet. Wake low wind event.

Thunderstorm Wind, Bryan

When
May 6, 9:45 PM CST
Where
Bryan County, 3.99 mi SW of Yuba
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.770, -96.260

A 3-foot diameter tree was snapped near the base and twisted. Time estimated via radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092491, 1092492, 1092758, 1092493, 1092757, 1092494, 1092756, 1092500, 1092496, 1092759, 1103457, 1092498.